PDA

View Full Version : Heart Transplant



Shady Lane
06-16-2007, 09:50 PM
One of my characters had a heart transplant at a young age. I need to know, about ten years later (and I know the survival rate for that long isn't fantastic)--what would his lifestyle be like? What would he have to do and what couldn't he do?

I need to know about drugs, especially--what drugs does he have to take (anything besides immunosuppresents?) and what drugs can he NOT take (illegals, preferably).

I don't know how likely I am to get a lot of responses for this one, but thanks in advance. :)

Shady

ColoradoGuy
06-16-2007, 10:13 PM
Here's a quick answer to a couple of your questions. Yes, he would need to take immunosuppressives, most commonly from one or all of these three groups of drugs: cyclosporin (Neoral) or tacrolimus (Prograf), mycophenolate (CellCept), and prednisone (a steroid).

These drugs have several major and quite a few minor side effects besides the obvious one of making the person more susceptible to infections. Cyclosporin and tacrolimus often cause high blood pressure that needs additional drugs to control that, as well as causing kidney damage. An odd side effect is to make you hairy, something that can be quite obvious in the face and creating a weird werewolf kind of thing. Steroids have a long list of side effects you can read about many places.

A transplant recipient who is doing well otherwise can live a pretty normal life. However, a key long-term complication of heart transplant is an especially aggressive kind of coronary artery disease that can lead to angina, heart attacks or worse. Cocaine is a notorious stress on the heart, and it would be a particularly evil thing for your character to take. If he did he could easily get severe, crushing chest pain from lack of oxygen to the heart, and it could kill him. Any amphetamines would also be bad for the same reason. Narcotics wouldn't behave much differently in him than a normal person.

Hope this helps.

Shady Lane
06-16-2007, 10:23 PM
It does help. Immensely. Thank you!